Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Amarillo, TX

July 11, 20114 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 11, 2011, 9:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 9:46 PM CDT (02:46 UTC)
Expired
Jul 11, 2011, 10:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS54 KAMA 120246
SVRAMA
TXC087-129-179-483-120345-
/O.NEW.KAMA.SV.W.0046.110712T0246Z-110712T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1045 PM CDT

* AT 945 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF QUAIL...OR ABOUT
  9 MILES NORTHEAST OF MEMPHIS...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOZIER...
  QUAIL...
  LELA...
  TWITTY...
  SHAMROCK...
  SAMNORWOOD...
  KELLERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3478 10064 3546 10053 3541 10011 3474 10037
      3474 10057
TIME...MOT...LOC 0246Z 198DEG 35KT 3487 10045

$$

CLK
2 follow-up statements
136 
WWUS54 KAMA 120309
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1009 PM CDT MON JUL 11 2011

TXC087-129-179-483-120345-
/O.CON.KAMA.SV.W.0046.000000T0000Z-110712T0345Z/
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
1009 PM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN COLLINGSWORTH...SOUTHERN WHEELER...SOUTHEASTERN GRAY
AND NORTHEASTERN DONLEY COUNTIES...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR QUAIL...OR ABOUT 11 MILES NORTHWEST OF
WELLINGTON...MOVING NORTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KELLERVILLE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3488 10032 3497 10061 3546 10053 3541 10011
TIME...MOT...LOC 0309Z 198DEG 35KT 3500 10034

$$

CLK
871 
WWUS54 KAMA 120337
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1037 PM CDT MON JUL 11 2011

TXC087-129-179-483-120347-
/O.EXP.KAMA.SV.W.0046.000000T0000Z-110712T0345Z/
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
1037 PM CDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLLINGSWORTH...
SOUTHERN WHEELER...EXTREME SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY
COUNTIES WILL EXPIRE AT 1045 PM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE.

LAT...LON 3488 10032 3497 10061 3546 10053 3541 10011
TIME...MOT...LOC 0337Z 198DEG 35KT 3526 10023

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:44 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 6:44 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT MON JUL 11 2011

.AVIATION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL EXPAND THROUGH AT LEAST THE
FIRST COUPLE OF HOURS OF THE FORECAST AND INCLUDED CB REMARKS AT ALL
FORECAST POINTS. THE MAIN HAZARD FROM THE STORMS WILL BE SUDDEN
DOWNPOURS WHICH WILL AFFECT VISIBILITIES. A FEW STORMS MAY ALSO
PRODUCE GUSTY WINDS. VFR CONDITIONS SHOULD PREVAIL. AS THE UPPER LOW
OVER THE PANHANDLES SPINS AWAY TO NORTHEAST...WINDS SHOULD VEER TO
THE SOUTHWEST TUESDAY MORNING AND BECOME GUSTY.

RTW

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT MON JUL 11 2011/

DISCUSSION...
TUTT LOW IS RAPIDLY MOVG INTO THE SRN AND ERN TX PNHDL AS OF THIS
WRITING. SHOWERS AND TSTMS ARE BEGINNING TO DEVELOP ACROSS THIS PART
OF THE FCST AREA. HAVE KEPT 20 POPS IN FOR THIS EVENING AREAWIDE AND
WORDED THE ZONES IN TERMS OF AREAL QUALIFIERS.

THIS TUTT LOW IS MOVG FAST ENUF THAT IT SHOULD BE N AND E OF THE
PNHDLS BY ABOUT MIDDAY TUESDAY. ATTENTION WILL THEN TURN TO MOISTURE
AXIS COURTESY OF SW US MONSOON CIRCULATION. AS THE UPPER LEVEL RIDGE
OF HIGH PRESSURE SLIDES A BIT MORE TO THE E OF THE AREA AND WRN US
TROF NUDGES INLAND AT THE SAME TIME...THE MOISTURE PLUME WILL ALSO
GET SHUNTED EWD AS UPPER WINDS TURN TO THE SW. THIS WILL TEMPORARILY
PUT MUCH OF ERN HALF OF NM AND W TX IN THIS MOISTURE AXIS. AS A
RESULT...EXPECT ANY TSTMS THAT FORM OVER ERN NM TO MAKE SOME PROGRESS
INTO AT LEAST WRN OR NWRN HALF OF THE FCST AREA FOR TUESDAY AFTERNOON
AND NIGHT. HAVE RETAINED THE SLGT CHC POPS FOR THIS PARTICULAR AREA
DURG THAT TIME PERIOD. THIS OVERALL SAME PATTERN WILL CONTINUE INTO
WED NIGHT AS WELL...AND HAVE KEPT SLGT CHC POPS FOR WRN ZONES TO
ACCOUNT FOR ANY STORMS THAT DRIFT INTO THAT AREA.

ALL MODELS AGREE THAT THE UPPER LEVEL RIDGE WILL RETROGRADE WWD
TOWARDS CNTRL PLAINS STATES LATE THIS WEEK THRU THE WEEKEND. AS THIS
HAPPENS...MOISTURE AXIS WILL SHIFT BACK TO THE W AND BE CENTERED MORE
OVER AZ AND WRN HALF OF NM ONCE AGAIN. PNHDLS WILL BE UNDER THE
INFULENCE OF THE UPPER RIDGE FOR THE LATTER PART OF THIS WEEK INTO
THE WEEKEND AT LEAST WITH A RETURN TO DRIER WX AND ABV SEASONAL TEMPS
ANTICIPATED AGAIN. OVERALL...PREVIOUS FCST PCKG HAS ALL THE ABOVE
COVERED NICELY AND HAVE RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT
ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT
FOR MUCH OF THIS WEEK WILL PRECLUDE BOTH ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS THROUGH AT LEAST FRIDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/05
Hazardous weather outlook, Jul 11, 3:43 PM CDT, 6 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON JUL 11 2011

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
343 PM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG...PRODUCING
BRIEF GUSTY WINDS...BUT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST TWO THIRDS OF THE
TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT
ACROSS WESTERN SECTIONS OF THE PANHANDLES. SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 11, 5:23 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON JUL 11 2011

TXZ009-112245-
ROBERTS TX-
523 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR ROBERTS COUNTY.

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 7
MILES NORTH OF PAMPA...MOVING NORTH AT 15 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

RTW
Special weather statement, Jul 11, 6:28 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT MON JUL 11 2011

TXZ019-020-120000-
DONLEY TX-COLLINGSWORTH TX-
628 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DOZIER...OR
ABOUT 16 MILES SOUTHWEST OF SHAMROCK...MOVING NORTHWEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ALONG INTERSTATE 40 WILL ENCOUNTER STRONG WINDS AND BRIEF
HEAVY DOWNPOURS. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED FOR
STRONG CROSS WINDS.

JACKSON
Local storm report, Jul 11, 8:24 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S UMBARGER            34.93N 102.11W
07/11/2011  E1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1100338

RTW
Special weather statement, Jul 11, 9:04 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT MON JUL 11 2011

TXZ014-015-019-020-120230-
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
904 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR COLLINGSWORTH...
WHEELER...GRAY AND DONLEY COUNTIES.

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTH OF MCLEAN...OR ABOUT
21 MILES SOUTHWEST OF SHAMROCK...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK
Local storm report, Jul 11, 9:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 N UMBARGER            34.97N 102.11W
07/11/2011  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1100339

KRAUSE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:21 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall39 min
Jul 11, 9:40 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.